Acetaminophen Side Effects May Increase Asthma Risk: Study

A new study claims that a correlation between Tylenol and acetaminophen use and increasing rates of asthma among children is strong evidence that the drug’s side effects increase the risk of the breathing disorder.

According to research published online by the medical journal Pediatrics (PDF), as use of Tylenol and other acetaminophen products increased, so did childhood asthma, and when use leveled off, asthma rates did as well.

The findings include data from numerous studies and the report’s author is recommending that children with asthma or at risk of developing asthma be kept away from the nearly ubiquitous painkiller.

The study’s author is Dr. John T. McBride, director of the Robert T. Stone Respiratory Center and vice chair of the pediatrics department at Akron’s Children’s Hospital. He concluded that with mounting evidence of acetaminophen health risks, drug makers should have to prove it is safe, as opposed to researchers having to prove acetaminophen, the primary ingredient in Tylenol and other painkiller medications, is dangerous.

McBride reviewed data from a number of acetaminophen studies before determining that young children who took acetaminophen more than once a month may face three times the risk of developing asthma, and those who took it more than once a year, but less than once a month may face a 61 percent increased risk. Older children who took acetaminophen more than once a month faced 2.5 times the increased risk of developing asthma.

McBride notes that between 1980 and 2003 the rate of pediatric asthma increased from 3.6% to 5.8% in the United States. Similar increases were noted worldwide. The increase coincides with the revelation that aspirin had links to Reye syndrome and the subsequent rise of the use of acetaminophen. As acetaminophen use peaked and leveled off, so did asthma rates, McBride concludes.

“I need further studies not to prove that acetaminophen is dangerous but, rather, to prove that it is safe,” McBride concludes. “Until such evidence is forthcoming, I will recommend avoidance of acetaminophen by all children with asthma or those at risk for asthma and will work to make patients, parents, and primary care providers aware of the possibility that acetaminophen is detrimental to children with asthma.”

Acetaminophen is a pain killer and anti-inflammatory medication found in a number of over-the-counter and prescription drugs. It is also widely marketed for use among infants and children for the treatment of fever, aches and pain.

Asthma is a chronic condition where the airways could occasionally constrict and become inflamed, causing breathing problems. This can cause symptoms like wheezing, shortness of breath, chest tightness and coughing, which can be life-threatening in severe cases.

This is the second study this year to link the condition to acetaminophen. In April, researchers in New Zealand published findings indicating that that risk of a child developing asthma or breathing problems was 21% higher when the mother took acetaminophen during pregnancy.

In 2009, Canadian researchers also linked acetaminophen to increased asthma risk for children. Their analysis suggested that children who were given acetaminophen before they were one year old had a 47% increased chance of developing asthma, pregnant women who used acetaminophen were 28% more likely to have a child with asthma, and children who took acetaminophen were 60% more likely than other children to be diagnosed with asthma within the year following the medication’s use.

Side effects of acetaminophen have also been linked to liver damage at high doses, causing the FDA to announce earlier this year that it is limiting the amount of acetaminophen in combination painkillers to ensure that the dosage does not exceed 325 mg in each pill. The limitations came after increased concern over acetaminophen liver damage.

In recent years, a number of individuals throughout the United States have filed an acetaminophen lawsuit against the manufacturers of Tylenol, alleging that the drug makers have known that the medication may increase the risk of liver damage, liver necrosis and liver failure, but continued to market it as a safe medication with insufficient warnings for consumers.

  1. Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

<span>%d</span> bloggers like this: